News and views on the latest health issues

Articles


Articles

Diabetic terms you should know

Publish date: 28/04/2014

Tags: diabetes

Diabetic terms you should know

Terms that may be used

Being diagnosed with diabetes can be difficult to come to terms with and can often be made more complex with different terminology being used that we don't always understand.

Here we distinguish between these terms to make things easier for you.

Hypoglycaemia (often called ’a hypo’)

Symptoms usually occur when your blood glucose is too low and has dropped to less than 4mmol/l.

This can be caused by:

  • Missing a meal or snack
  • A delayed meal (this can often happen if you require two injections a day and have lunch later than usual)
  • Not enough carbohydrate such as pasta or potatoes included in your last meal
  • Strenuous exercise performed without taking extra carbohydrate or reducing your insulin dose to allow for it
  • Getting too hot (a hot bath or being in the sun for too long increases the rate at which insulin is absorbed)
  • Too much alcohol to drink. (Teenagers beware!!)

Symptoms displayed during a hypo could include:

  • Feeling wobbly or confused
  • Tingly lips and blurred eyesight
  • Shakiness
  • Sweating
  • Tiredness

You will be taught how to prevent and treat hypoglycemia.

Here’s an example of a typical regime to follow. One main thing to remember is that ignoring a hypo won't make it go away.

You should:

  • Test blood glucose.
  • Tell people around you what’s happening.
  • Eat or drink something sugary including:
    - glucose tablets
    - cola or lemonade (not diet)
    - sweets such as jelly babies.
  • Follow this with half a sandwich, or one of the following:
    - fruit
    - biscuits
    - a small bowl of cereal
    - or their  next meal, if it’s due.

This is to ensure you don't have another hypo.

  • Exact amounts will vary, depending on age, so it would be wise to discuss with your doctor or nurse.
  • Sit down and relax until you start to feel better.
  • After ten minutes do another blood test. This is to check that your blood glucose has risen.

One problem with a hypo is that it can make you feel very hungry!...You may want to eat everything that you can lay your hands on, but by doing this you run the risk of raising your blood glucose too high .

Hyperglycaemia (often called ’hypers’).

Hypers occur when blood glucose levels are too high.

Symptoms displayed during hyperglycaemia could include:

  • Increased thirst and urination
  • Headaches
  • Lethargy/lack of energy
  • Stomach pain
  • Irritability

This can be caused by:

  • Missing an insulin dose or taking too little insulin
  • Eating more sugary or starchy food than usual
  • Over-treating a hypo
  • Stress
  • Suffering an infection such as a virus.

Equipment

Sharps bin

Needles, pumps, insulin pens, blood sugar testing lancets, glass ampules of medication.

This is some of the equipment that your child may need to carry with them and you may have to have at your home. The majority of the equipment involves ‘sharps’ (needles and glass medicine ampoules) which will need to be disposed of safely. Anything with a needle should be thrown away in a sharps bin and should not be disposed of in a usual domestic bin.

Your GP will prescribe your child a sharps bin.

These sharps bins also can’t be disposed of in the usual household waste but have to be disposed of by the local council or a private contractor arranged by the GP.

For more information on sharps bins take a look at our FAQS.

back to top

Access your scrapbook

Not got a scrapbook yet? Create your own here.

Our guide to managing diabetes

Sign up to our monthly Better Health newsletter to receive updates on our latest health and wellbeing updates.


Sign up to newsletter

Ask the expert

Got a question?
Our team of medical experts are ready to help.